Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 78, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Oct 9, 2001, 5:17 PM CDT for Boone County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 9, 2001, 5:17 PM CDT (22:17 UTC)
- Expired
- Oct 9, 2001, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Boone County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 5:18 PM CDT | Tornado F0 | Cedar Rapids, NE | This tornado crossed over from Nance county...southwest of Boone county...one and one half miles east of the western county line. The tornado then traveled 1 mile north before lifting. According to a damage survey from the National Weather Service Hastings, |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109 WFUS53 KOAX 092217 TOROMA NEC011-092245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 517 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... BOONE COUNTY IN NORTHEAST NEBRASKA * UNTIL 545 PM CDT * AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 6 MILES SOUTHWEST OF CEDAR RAPIDS...OR ABOUT 41 MILES NORTH OF GRAND ISLAND...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... CEDAR RAPIDS...PRIMROSE ALBION IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR EASTERN NEBRASKA. LAT...LON 4152 9839 4140 9822 4164 9785 4180 9807 ZAPOTOCNY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 9, 2:00 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Oct 9, 2:00 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT TUE OCT 9 2001 NEAR TERM CONCERN IS RISK OF SEVERE WEATHER THROUGH AT LEAST 06Z. SURFACE ANALYSIS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER OVER SWRN NE. DRYLINE EXTENDED SOUTH INTO W TX. CDFNT STARTING TO BECOME A BIT MORE DEFINED FROM NWRN MN INTO THE LOW AND THEN BACK INTO CO. 12Z ETA MODEL MOVES SFC LOW INTO SWRN MN BY 06Z AS SHORTWAVE ENERGY KICKS OUT. JET DYNAMICS ARE ALSO PLAYING A PART IN OUR WEATHER. UPPER AIR ANALYSIS FROM THIS MORNING SHOWED ONE JET SEGMENT FROM MT NEWD INTO CANADA...AND ANOTHER OVER THE PNHDL OF TX. 12Z MODELS HAVE NOT AFFECTIVELY INITIALIZE THE SRN JET MAX. 18Z 250 MB PROFILER WINDS SHOWED MAX VALUE OF 95 KTS AROUND HILLSBORO KS. LATEST SATELLITE IMAGERY SHOWED PLENTY OF BREAKS IN THE CLOUDINESS OVER THE WRN PART OF KS INTO SWRN NE...WITH TEMPS IN THE 70S TO LOWER 80S. SATELLITE SHOWS PLENTY OF BREAKS IN THE CLOUDINESS FROM SWRN NE INTO WRN KS...AND CLOUDS HAVE BEEN THINNING INTO SOUTH CENTRAL NE INTO NRN KS. MAIN THREATS ARE HAIL AND WIND...BUT TORNADOES CAN NOT BE RULED OUT...MAINLY TO OUR W AND SW. CDFNT SHOULD MOVE THROUGH MOST OF THE FCST AREA BY 12Z WED...BUT MAYBE NOT IN FAR SWRN IA. THREAT OF ANY SIGNIFICANT PCPN SHOULD ALSO END BY AROUND THAT TIME AS Q VECTOR DIVERGENCE INDICATES STRONG SUBSIDENCE. THE BULK OF CLOUD COVER SHOULD BE GONE BY NOON...BUT SOME 850 MB MOISTURE LINGERS. WILL KEEP SOME CLOUD COVER AROUND EARLY...THEN IT SHOULD BE PARTLY SUNNY WITH HIGHS IN THE UPPER 50S AND LOWER 60S. CONDITIONS SHOULD BE CLEAR TO PARTLY CLOUDY IN THE WED NGT TO THU PERIOD...AND WILL NOT DEVIATE MUCH FROM NGM MOS. MRF AND ECMWF ARE IN GOOD AGREEMENT WITH SPEED OF SHORTWAVE TROF MOVING INTO THE ROCKIES AND WRN PLAINS BY 12Z FRI...AT LEAST OVER THE CONUS. MRF IS A BIT STRONGER/DEEPER...BUT 500 MB PATTERN IS VERY SIMILAR. SO...HAVE INCREASED CHANCE OF PCPN FOR FRI. AGREEMENT REMAINS DECENT INTO THE SAT/SUN TIMEFRAME...AS LONGWAVE TROUGH BECOMES ESTABLISHED OVER THE NRN AND CNTRL PLAINS. MRF REMAINS A BIT STRONGER...AND EVEN STARTS TO DEVELOP A CLOSED LOW NEAR THE ND/MN BORDER BY 12Z SUN. DURING THE SAME TIME...ECMWF HAS A VERY STRONG RIDGE OVER THE ERN PACIFIC INTO CA. BOTH MODELS INDICATE AN INCREASE IN WAVE NUMBER BY 12Z MON. CONFIDENCE OF 4-7 DAY FCST ABOVE AVERAGE TODAY. .OMA...NONE. MILLER
In the hours before
Special weather statement, Oct 9, 12:05 PM CDT, 5 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-092330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1205 PM CDT TUE OCT 9 2001 STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA MAY NEED TO BE ACTIVATED THIS AFTERNOON OR THIS EVENING. A SURFACE LOW PRESSURE SYSTEM IS LOCATED NORTHWEST KANSAS AND EASTERN COLORADO IS FORECAST TO MOVE INTO SOUTH CENTRAL NEBRASKA BY TONIGHT AND THEN MOVE NORTHEAST INTO NORTHEASTERN NEBRASKA LATER TONIGHT. LOW LEVEL MOISTURE HAS BEEN INCREASING OVER CENTRAL AND EASTERN NEBRASKA. THE AIR MASS IS UNSTABLE AND WIND SHEAR IS FAVORABLE FOR SOME SUPERCELL THUNDERSTORMS TO DEVELOP. EARLY THIS AFTERNOON...SOME SCATTERED THUNDERSTORMS WITH A CHANCE OF LARGE HAIL WILL OCCUR OVER THE AREA. BY LATE THIS AFTERNOON...THUNDERSTORMS SHOULD DEVELOP QUICKLY OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. WITH THE FAVORABLE LOW LEVEL WIND SHEAR...SOME SUPERCELLS WITH ISOLATED TORNADOES ARE POSSIBLE. THIS EVENING...THE SEVERE THUNDERSTORM ACTIVITY SHOULD MOVE NORTHEAST INTO EASTERN NEBRASKA AND WESTERN IOWA. SMITH
Local storm report, Oct 9, 1:08 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 PM CDT TUE OCT 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM 3 SSE WHITING IA .75 INCH HAIL
10/09/01 MONONA REPORTED BY PUBLIC.
MILLERSpecial weather statement, Oct 9, 4:45 PM CDT, 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT TUE OCT 9 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN AREAS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A SURFACE LOW PRESSURE SYSTEM IS LOCATED SOUTHWEST NEBRASKA WILL MOVE INTO SOUTHWEST MINNESOTA BY WEDNESDAY MORNING AND TRAIL A STRONG COLD FRONT ACROSS THE CENTRAL PLAINS. IN ADDITION A UPPER AIR DISTURBANCE WILL BE MOVING ACROSS THE PLAINS. THESE FEATURES WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS. INSTABILITY AND WIND SHEAR ARE FAVORABLE FOR SOME SUPERCELL THUNDERSTORMS TO FORM. WITH THE FAVORABLE LOW LEVEL WIND SHEAR...SOME STORMS COULD GENERATE TORNADOES THIS EVENING... ESPECIALLY WEST OF A LINE FROM CROFTON TO BEATRICE. OTHERWISE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 11:48 AM CDT | Severe Thunderstorm Warning | OAX | Burt | 42 min |
| Oct 9, 4:41 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 64 min |
| Oct 9, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 30 min |
| Oct 9, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 24 min |
| Oct 9, 6:29 PM CDT | Tornado Warning | OAX | Platte | 46 min |
| Oct 9, 6:42 PM CDT | Tornado Warning | OAX | Boone | 33 min |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.